Maine, 2024

Hail and Damaging Winds in Maine, May 23, 2024

May 23, 2024 · NWS GYX · 9 events in 3 counties and zones

A strong surface cold front approached Western Maine during the afternoon hours as an upper level disturbance moved into New England. Strong shear and high low-level moisture provided the ingredients needed for the development of scattered severe thunderstorms across Central Maine ahead of the surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong surface cold front approached Western Maine during the afternoon hours as an upper level disturbance moved into New England. Strong shear and high low-level moisture provided the ingredients needed for the development of scattered severe thunderstorms across Central Maine ahead of the surface cold front. Damage was mostly on the low end side with outflow winds downing numerous trees. Some large damaging hail also occurred with a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 23, 12:05 PM EST, 5 minutes earlier.

Area forecast discussion, May 23, 12:05 PM EST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
105 PM EDT Thu May 23 2024

.SYNOPSIS...
Very warm conditions continue through today before a cold front
moves through bringing scattered thunderstorms this afternoon.
Drier air arrives Friday with mostly dry weather into Saturday.
A frontal system brings chances for showers late Saturday into
Sunday. A more organized system approaches for early next week
bring better chances for widespread showers late Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1PM Update: Update to issue severe thunderstorm watch 292
through 7pm for wind/hail threat as storms strengthen ahead of
approaching cold front.

11AM Update...No major changes to the forecast, but I did
incorporate some the incoming 12Z guidance, which has resulted in a
slight raising of PoPs, especially stretching from the I-95 corridor
extending toward the Maine Midcoast. This region continues to be
favored in the CAMS for highest convective coverage, including the
higher potential across the area for a few strong to severe storms
this afternoon.

730AM Update...Another update to increase PoPs across the
foothills and western Maine mountains over the next couple of
hours to capture the shower activity seen on radar. Isolated
storms are possible across this area as well, and can't rule out
small hail in the more robust cells.

635 AM...Just quick update to cover the round of showers moving
through the CWA attm. Better forcing is seen on the N edge of
the CWA, but these showers expected to move through by 13-14Z,
with perhaps a better organized line developing midday to early
afternoon.

Previously...500 MB ridging over the NE and E Canada starts to
break down today as closed low n of the Great Lakes deepens and
shifts E. A weak wave is moving into the ridge early this
morning, and that may produce a few showers, especially across
the N zones through about 12Z or so, but the main feature is the
sfc front, which is actually just NW of the CWA along the srn
ON/QC border, and it will take one surge SE to the far N zone
this morning, and another one through the CWA this afternoon,
which will have more of a push to it. So, the threat of showers
and thunder in the mtns will be there through the morning, but
the better chance across the entire the CWA will be this
afternoon.

Ahead of the front, will still see decent SW flow, and an
increase in Tds as well, so highs will be very warm again, but
lower than Wed, generally in the 80-85 range, although cooler at
the beaches, and in the mtns, where thews clouds and showers
will prevent temps from warming too much. Upper 80s are expected
in the hot spots of srn NH. Good mid level flow and 500 MB
height falls point to possible severe storms, and considering
SREF mean CAPEs this afternoon are 1000 J/kg or higher, should
see tall updrafts develop. Initial strong capping will limit
development at the start, and may limit the amount of storms
that can form, but sea breeze boundary, or leftover boundary may
help focus forcing, so this is the area to watch for
development this afternoon. It does seem like the front clear
the E zones by 00Z or a little before, so it looks like this all
should be done by sunset, if not before.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Drier air shifts in behind the front, but we may end up in a
situation, where the winds die off after sunset before a lot of
the dry air mixes down. The best for this scenario seems to be
in the ME Capital region and the mid coast, and this where there
could be some fog tonight. Of course, this is also possible in
the CT valley and some mtn valleys where decoupling will happen.
Low range from the low to mid 50s in the mtns to around 60 in
srn NH and on the ME coast.

500 MB trough axis swings through on Friday, and brings a weak
secondary cold front through, although it will have little
effect other than some clouds, and maybe a few showers in the W
ME mtns. The coolest air won’t start moving in until late on
Friday, so with the downslope and the warmer air aloft, highs
will range from the mid 70s N to the low 80s S, although Tds
will be in the upper 40s to low 50s, so noticeably less humid.
Also will see W winds of 10-15 mph, so a little breezier than
the past few days.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A ridge briefly builds in Friday night and Saturday, keeping
things mostly dry along with the continued warmth. Temps again
Saturday look to reach the mid 70s to lower 80s for most of the
area.

Late in the day and into Saturday night, a weak wave aloft and
broad area of low pressure will bring another opportunity for
showers through Sunday morning, but amounts look light with
ensemble means from the GFS and ECMWF both indicating amounts in
the 0.10-0.25" range. Depending if this low remains close
enough nearby on Sunday, a few showers may again develop during
the afternoon.

Models are showing good continuity for early next week with a
low pressure system setting up over or just north of the Great
Lakes region. While they have shied away from the coastal low
scenario for the most part, a cold front looks to be sent toward
New England, bringing the next potential for widespread
rainfall across the area in the Monday-Tuesday timeframe. There
are also signals for heavy rainfall out of this system as
ensembles from the ECMWF/GFS are already showing decent
probabilities for PWATs in excess of 1.50", but we'll watch
trends over the coming days. Another wave could follow quickly
behind the front, so there is uncertainty if next Wednesday will
be dry or not.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short Term...For a change I get to discuss mainly VFR through
today, as we are seeing enough flow on the boundary layer to
prevent decoupling and temps from dropping to the dew point or
lower. Scattered TSRA are possible today, especially at ME
terminals, and these could cause brief flight restrictions and
strong gusty winds, but will be very hit and miss, so the odds
of seeing one at any given terminal are low. Could see some fog
tonight at KAUG/KRKD as cold front may moved through too late to
scour out the sfc moisture. Also valley fog possible at
KHIE/KLEB late tonight. VFR expected on Fri.

Long Term...Going into the weekend, with southerly flow
continuing, marine fog/stratus may impact the coastal sites, but
this is of low confidence. Additional showers also look to
arrive late Saturday and into Sunday with a higher potential for
more widespread rainfall and flight restrictions early next
week.

&&

.MARINE...
Short Term...A few SW gusts to near 35 kts still possible into
this afternoon as flow tightens up ahead of a cold front, but
winds should diminish, become less gusty and shift W behind the
front tonight, with sub-SCA conds expected through Fri night at
least.

Long Term...W/SW flow starts out Friday but will gradually
become more southerly by the afternoon. Winds will then switch
to northerly late in the day into Friday night as another
frontal boundary crosses but remaining below SCA levels. High
pressure becomes centered southeast of the waters over the
weekend leading to a prevailing southerly flow with fog possible
at times. A weak low pressure may bring some showers late
Saturday and into Sunday. Going into early next week, a more
potent low pressure north of the Great Lakes will send a cold
front toward New England with increasing south to southeast
winds potentially surpassing SCA levels late Monday into
Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Arnott
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 23, 11:52 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1252 PM EDT Thu May 23 2024

MEZ018-019-023-024-033-NHZ004>015-241700-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
1252 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon. A few of storms
could producing damaging wind gusts and/or hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-025>028-241700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
1252 PM EDT Thu May 23 2024

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected this afternoon. A few of storms
could producing damaging wind gusts and/or hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001>003-241700-
Northern Coos-Southern Coos-Northern Grafton-
1252 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon. A few of storms
could producing damaging wind gusts and/or hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-241700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1252 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 10:55 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Gray ME
1155 AM EDT Thu May 23 2024

MEZ007-NHZ002-231630-
Northern Oxford ME-Southern Coos NH-
1155 AM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COOS COUNTY THROUGH 1230
PM EDT...

At 1154 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lancaster, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Berlin, Lancaster, Gorham, Jefferson, Dalton, Dummer, Milan,
Northumberland, Stark, Randolph, Shelburne, and Whitefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 7164 4447 7165 4449 7163 4447 7163
      4450 7158 4452 7159 4454 7158 4456 7160
      4457 7159 4456 7156 4459 7154 4460 7156
      4461 7156 4466 7103 4441 7102 4442 7169
TIME...MOT...LOC 1554Z 269DEG 20KT 4454 7143

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Combs
Special weather statement, May 23, 11:00 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gray ME
1200 PM EDT Thu May 23 2024

NHZ002>004-231645-
Northern Grafton NH-Southern Coos NH-Northern Carroll NH-
1200 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COOS...EAST CENTRAL
GRAFTON AND NORTHEASTERN CARROLL COUNTIES THROUGH 1245 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Haverhill, or 13 miles west of Lincoln, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conway, Bethlehem, Lincoln, Haverhill, Franconia, Woodstock,
Bartlett, Madison, Bath, Jackson, Albany, Benton, Easton, Livermore,
Hart's Location, Landaff, Waterville Valley, Warren, and Thornton.

This includes Interstate 93 between mile markers 96 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 7195 4416 7197 4421 7110 4394 7109
TIME...MOT...LOC 1559Z 269DEG 33KT 4408 7185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, May 23, 11:30 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
1230 PM EDT Thu May 23 2024

MEZ007>009-012>014-NHZ001-002-231715-
Southern Oxford ME-Northern Oxford ME-Southern Franklin ME-
Southern Somerset ME-Northern Franklin ME-Central Somerset ME-
Northern Coos NH-Southern Coos NH-
1230 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OXFORD...SOUTH CENTRAL
SOMERSET...SOUTHERN FRANKLIN AND EAST CENTRAL COOS COUNTIES THROUGH
115 PM EDT...

At 1230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Phillips to 10 miles west of
Weld to 7 miles east of Berlin. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Berlin, Farmington, Bethel, Rumford, Rangeley, Dixfield, Kingfield,
Bingham, Andover, Carrabassett Valley, Errol, Grafton, Phillips,
Weld, Mexico, Wilton, Anson, Athens, Embden, and Carthage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 6963 4474 7007 4453 7037 4441 7058
      4446 7137 4456 7133 4473 7107 4506 7048
TIME...MOT...LOC 1630Z 269DEG 28KT 4497 7045 4480 7076 4453 7111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Combs
Local storm report, May 23, 11:58 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1258 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     Hail             Milan                   44.57N 71.19W
05/23/2024  M1.10 Inch       Coos               NH   Storm Chaser

            Storm chaser reported quarter size hail on
            NH-110 just south of KBML. Time estimated by
            radar.

&&

Palmer

The radar

The Portland,ME radar (KGYX), 80 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Franklin

When
May 23, 12:10 PM EST to 12:15 PM EST
Where
Franklin County, 1.63 mi WSW of East Wilton
Measured
1 in hail
Reported by
Public
Coordinates
44.610, -70.230

A severe thunderstorm dropped hail the size of quarters in Wilton Maine.

Thunderstorm Wind, Franklin

When
May 23, 12:10 PM EST to 12:15 PM EST
Where
Franklin County, 0.85 mi SW of North Chesterville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.590, -70.130

A severe thunderstorm downed trees and powerlines blocking a road in Chesterville, Maine.

Thunderstorm Wind, Franklin

When
May 23, 12:10 PM EST to 12:15 PM EST
Where
Franklin County, 0.98 mi W of North Chesterville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.600, -70.140

A severe thunderstorm downed a tree blocking Webster Rd in Chesterville, Maine.

Thunderstorm Wind, Somerset

When
May 23, 12:13 PM EST to 12:17 PM EST
Where
Somerset County, 3.97 mi SSE of East New Portland
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.850, -69.980

Severe thunderstorm outflow winds downed trees on Valley Rd. in Anson, ME.

Thunderstorm Wind, Somerset

When
May 23, 12:26 PM EST to 12:29 PM EST
Where
Somerset County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.800, -69.870

Severe thunderstorm outflow winds downed trees on Thurston Hill Rd. in Madison.

Thunderstorm Wind, Somerset

When
May 23, 12:28 PM EST to 12:33 PM EST
Where
Somerset County, 3.01 mi ESE of Solon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -69.790

Severe thunderstorm outflow winds downed trees on Parkman Hill Rd. in Solon.

Thunderstorm Wind, Somerset

When
May 23, 12:30 PM EST to 12:35 PM EST
Where
Somerset County, 1.2 mi NE of Solon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.960, -69.830

Severe thunderstorm outflow winds downed trees on French Hill Rd. in Solon.

Thunderstorm Wind, Somerset

When
May 23, 12:51 PM EST to 12:55 PM EST
Where
Somerset County, 0.49 mi E of Skowhegan
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.770, -69.710

Severe thunderstorm outflow winds downed trees on Water St. Skowhegan, Maine.

Hail, Oxford

When
May 23, 12:55 PM EST to 12:59 PM EST
Where
Oxford County, 2.13 mi SSE of East Sumner
Measured
1 in hail
Reported by
Public
Coordinates
44.320, -70.360

A severe thunderstorm dropped hail the size of quarters in Buckfield, Maine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188600, 1188601, 1188603, 1188609, 1188610, 1188611, 1188612, 1188614, 1188613.